Alert archive / Kansas / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 147, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 1, 1999, 5:08 AM CDT for Harper County, Kansas. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 1999, 5:08 AM CDT (10:08 UTC)
- Expired
- Jul 1, 1999, 6:15 AM CDT
- In force
- 67 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:27 AM CDT | Hail 0.75 | Anthony, KS | |
| Jul 1, 6:00 AM CDT | Hail 1.25 | Anthony, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 11:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 1, 4:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1011 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1089 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 1:53 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Jul 1, 1:53 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 153 AM CDT THU JUL 01 1999 I WILL KEEP IT SHORT AND SWEET DUE TO THE WEATHER. MAIN PROBELM WILL BE HOW LONG TO HOLD ONTO THE POPS TODAY AND HOW HOT WILL IT GET LATER IN THE PERIOD. 03Z SURFACE CHART SHOWED LOW PRESSURE IN SOUTHEAST COLORADO WITH NEARLY STATIONARY BOUNDARY STRETCHING FROM NEAR GCK...DDC...EMP...TO MKC. WITH A VERY MOIST ATMOSPHERE AND A WEAK FORCING MECHANISM PRESENT ...SHOWERS AND THUNDERSTORMS HAVE BEGUN TO FIRE. I EXPECT THE PRECIPITAITON TO DEVELOP MORE INTO AN MCS TYPE SCENARIO CLOSER TO SUNRISE...SO POPS WILL BE KEPT THROUGH THE MORNING HOURS. THE WEAK BOUNDARY THEN DROPS SOUTH AND STRETCHES FROM NEAR ICT TO MKC BY F18. THIS WOULD PUT THE PRIME AREA OF PRECIPITATION IN SOUTHEAST KANSAS...SO CHANCE POPS WILL BE KEPT THROUGH THE DAY AND INTO THE EVENING. I AM STILL ON THE FENCE HERE IN SC KANSAS FOR THE EVENING HOURS ...SO I WILL DECIDE BY ISSUANCE TIME. IF I DO KEEP THE POPS...THEY WILL BE SLIM. CENTRAL SHOULD BE IN THE CLEAR THIS AFTERNOON AND TONIGHT WITH DRYING NORTH FLOW. THE BOUNDARY THEN SINKS INTO OKLAHOMA BY F30 AND SOON WASHES OUT AND ALLOWS GOOD RETURN FLOW ON FRIDAY. I WOULD THINK A BIG ENOUGH CAP WILL BE IN PLACE...SO I WILL DROP THE SLIGHT CHANCE POPS AT THIS TIME THE FWC VALUES LOOK REASONABLE WITH GOOD WARM AIR ADVECTION AT H8 THORUGH F48. NUMBERS TO FOLLOW SHORTLY. CHANCE .ICT...NONE.
In the hours before
Special weather statement, Jul 1, 3:39 AM CDT, 1 hour 29 minutes before
KSZ047-050-051-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 339 AM CDT THU JUL 1 1999 ...SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE...AND MCPHERSON COUNTIES... THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH FOR BARTON...RICE AND MCPHERSON COUNTIES HAVE MOVED SOUTH OF THE AREA. THE THREAT FOR SEVERE WEATHER HAS ENDED...SO SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE AND MCPHERSON COUNTIES. HYSELL
Special weather statement, Jul 1, 3:39 AM CDT, 1 hour 29 minutes before
KSZ047-050-051-010900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 339 AM CDT THU JUL 1 1999 ...SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE...AND MCPHERSON COUNTIES... THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WATCH FOR BARTON...RICE AND MCPHERSON COUNTIES HAVE MOVED SOUTH OF THE AREA. THE THREAT FOR SEVERE WEATHER HAS ENDED...SO SEVERE THUNDERSTORM WATCH 501 HAS BEEN CANCELLED FOR BARTON...RICE AND MCPHERSON COUNTIES. HYSELL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 12:58 AM CDT | Flash Flood Warning | ICT | Saline | 6 hr |
| Jul 1, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 63 min |
| Jul 1, 6:11 AM CDT | Flash Flood Warning | ICT | Harper | 4 hr |
| Jul 1, 6:38 AM CDT | Flash Flood Warning | ICT | Sumner | 4 hr |
| Jul 1, 6:43 AM CDT | Flash Flood Warning | ICT | Saline | 3 hr |
| Jul 1, 7:19 AM CDT | Flash Flood Warning | ICT | Cowley | 4 hr |
| Jul 1, 7:55 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 65 min |
| Jul 1, 8:40 AM CDT | Flash Flood Warning | ICT | Chautauqua | 3 hr |
| Jul 1, 8:44 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 46 min |
| Jul 1, 9:08 AM CDT | Severe Thunderstorm Warning | ICT | Labette | 52 min |
| Jul 1, 9:14 AM CDT | Flash Flood Warning | ICT | Labette, Montgomery | 3 hr |
| Jul 1, 11:20 AM CDT | Flash Flood Warning | ICT | Chautauqua | 2 hr |
| Jul 1, 11:50 AM CDT | Flash Flood Warning | ICT | Montgomery | 2 hr |
| Jul 1, 6:02 PM CDT | Flash Flood Warning | ICT | Johnson | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.